Alert archive / Missouri / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 178, NWS Springfield, MO

August 18, 2007Christian County, Greene County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 18, 2007, 12:17 PM CDT for Christian County, Greene County, Missouri. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2007, 12:17 PM CDT (17:17 UTC)
Expired
Aug 18, 2007, 1:05 PM CDT
In force
48 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Christian County, MO, Greene County, MO

The radar

The Springfield radar (KSGF), 28 km from the middle of the area, began a volume at 17:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 12:40 PM CDTTSTM WND DMGSe Nixa, MONIXA UTILITIES REPORTED TREE BLOWN ACROSS POWER LINES ON MISSOURI STREET IN SOUTH EAST NIXA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.3 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2007-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2007-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1236 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 181717
SVRSGF
MOC043-077-181815-
/O.NEW.KSGF.SV.W.0178.070818T1717Z-070818T1815Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1217 PM CDT SAT AUG 18 2007

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHRISTIAN COUNTY IN SOUTHWEST MISSOURI...
  GREENE COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 115 PM CDT.

* AT 1213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR SPOKANE...OR NEAR HIGHLANDVILLE...MOVING
  NORTH AT 20 MPH. THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OZARK AND NIXA BY 1240 PM CDT.
  SPRINGFIELD BY 110 PM CDT.

THE TOWNS OF CHRISTIAN CENTER...SELMORE...FREMONT HILLS...LINDEN...
GALLOWAY AND TURNERS ARE ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

LAT...LON 3685 9341 3682 9321 3729 9297 3720 9335

$$

CLAYCOMB
3 follow-up statements
000 
WWUS53 KSGF 181736
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1236 PM CDT SAT AUG 18 2007

MOC043-077-181815-
/O.CON.KSGF.SV.W.0178.000000T0000Z-070818T1815Z/
GREENE MO-CHRISTIAN MO-
1236 PM CDT SAT AUG 18 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CDT
FOR CENTRAL CHRISTIAN AND SOUTHEASTERN GREENE COUNTIES...

AT 1230 PM CDT...A A SEVERE THUNDERSTORM WAS REPORTED NEAR
HIGHLANDVILLE...MOVING NORTHEAST AT 20 MPH. THIS STORM IS CAPABLE OF
PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  NIXA BY 1245 PM CDT.
  OZARK BY 1250 PM CDT.
  9 MILES SOUTHEAST OF SPRINGFIELD BY 115 PM CDT.

THE TOWNS OF FREMONT HILLS...LINDEN...GALLOWAY AND TURNERS ARE IN THE
PATH OF THIS SEVERE THUNDERSTORM.

SEVERE THUNDERSTORMS POSE A VARIETY OF HAZARDS TO THOSE OUTDOORS...
INCLUDING LARGE HAIL...DAMAGING WINDS THAT CAN CREATE DANGEROUS
FLYING PROJECTILES AND DEBRIS...AS WELL AS DEADLY CLOUD TO GROUND
LIGHTNING. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A
STURDY SHELTER IMMEDIATELY.

LAT...LON 3689 9335 3682 9319 3729 9297 3720 9335

$$

CLAYCOMB
000 
WWUS53 KSGF 181745
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1245 PM CDT SAT AUG 18 2007

MOC043-077-181815-
/O.CON.KSGF.SV.W.0178.000000T0000Z-070818T1815Z/
GREENE MO-CHRISTIAN MO-
1245 PM CDT SAT AUG 18 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CDT
FOR CENTRAL CHRISTIAN AND SOUTHEASTERN GREENE COUNTIES...

AT 1241 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR SELMORE...OR NEAR OZARK...MOVING NORTHEAST
AT 20 MPH. THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  OZARK BY 1250 PM CDT.
  9 MILES SOUTHEAST OF SPRINGFIELD BY 115 PM CDT.

THE TOWNS OF FREMONT HILLS...LINDEN...GALLOWAY AND TURNERS ARE IN THE
PATH OF THIS SEVERE THUNDERSTORM.

SEVERE THUNDERSTORMS POSE A VARIETY OF HAZARDS TO THOSE OUTDOORS...
INCLUDING LARGE HAIL...DAMAGING WINDS THAT CAN CREATE DANGEROUS
FLYING PROJECTILES AND DEBRIS...AS WELL AS DEADLY CLOUD TO GROUND
LIGHTNING. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A
STURDY SHELTER IMMEDIATELY.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN SPRINGFIELD.

LAT...LON 3696 9332 3688 9316 3729 9297 3720 9335

$$

CLAYCOMB
000 
WWUS53 KSGF 181805
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
105 PM CDT SAT AUG 18 2007

MOC043-077-181815-
/O.CAN.KSGF.SV.W.0178.000000T0000Z-070818T1815Z/
GREENE MO-CHRISTIAN MO-
105 PM CDT SAT AUG 18 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHRISTIAN AND
SOUTHEASTERN GREENE COUNTIES IS CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER
SEVERE...THUS THE WARNING HAS BEEN CANCELLED.

LAT...LON 3696 9332 3688 9316 3729 9297 3720 9335

$$

CLAYCOMB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:48 AM CDT, 9 hours 29 minutes earlier.

Area forecast discussion, Aug 18, 2:48 AM CDT, 9 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
248 AM CDT SAT AUG 18 2007

.DISCUSSION...

MAIN FORECAST FOCUS THROUGH MONDAY WILL BE ON POPS AS THE REMNANTS
OF TROPICAL STORM ERIN IMPACT THE REGION. ATTENTION THEN TURNS TO
TEMPERATURES TOWARDS THE MIDDLE OF NEXT WEEK AS AN UPPER LEVEL
RIDGE BEGINS TO FIRM UP OVER THE SOUTHERN TIER OF STATES.

TODAY...THE 00Z MODEL SUITE STRUGGLED WITH THEIR INITIALIZATIONS
OVER EASTERN TEXAS IN THE UPPER LEVELS. WATER VAPOR IMAGERY AND
PROFILERS IN THE ARKLATEX REGION INDICATE WHAT APPEARS TO BE A
FAIRLY DECENT SHORT WAVE TROUGH SHIFTING NORTH TOWARDS THE OZARKS.
MODELS SEEM TO HAVE A FAIR HANDLE ON THIS...INDICATING A VORTICITY
LOBE SHIFTING NORTH TOWARDS SOUTHWEST MISSOURI BY EARLY THIS
AFTERNOON. BY THIS TIME...LITTLE IN THE WAY OF CONVECTIVE
INHIBITION IS EXPECTED WITH MLCAPES RANGING FROM ABOUT 1000 TO
1500 J/KG. WITH THE EXPECTED INCREASE IN LARGE SCALE ASCENT...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP. THE BEST
CHANCES FOR PRECIPITATION WILL BE ALONG AND WEST OF HIGHWAY 65
WHERE HIGH CHANCE TO LIKELY POPS WERE PLACED. THESE STORMS SHOULD
BE EFFICIENT RAIN PRODUCERS WITH PRECIPITABLE WATER VALUES AROUND
TWO INCHES AND WET BULB ZERO LEVELS FAIRLY HIGH. THE CLOUDS AND
PRECIPITATION WILL YIELD COOLER TEMPERATURES THIS AFTERNOON WITH
MOST AREAS TOPPING OUT IN THE LOWER 90S.

TONIGHT AND SUNDAY...WILL SEE A DECREASE IN PRECIPITATION COVERAGE
TONIGHT WITH THE OVERALL DECREASE IN INSTABILITY. BEST CHANCES FOR
PRECIPITATION WILL BE OVER CENTRAL MISSOURI AHEAD OF THAT
VORTICITY LOBE. MODELS INDICATE ANOTHER CHUNK OF ENERGY SHOOTING
EAST ACROSS KANSAS AND NORTHERN MISSOURI ON SUNDAY. MORE SHOWER
AND THUNDERSTORM DEVELOPMENT IS THEREFORE ANTICIPATED...WITH THE
BEST CHANCES ACROSS CENTRAL MISSOURI CLOSER TO THE UPPER LEVEL
ENERGY. WENT FAIRLY CLOSE TO MAV GUIDANCE FOR TEMPERATURES BOTH
PERIODS WITH HIGHS ON SUNDAY ONCE AGAIN IN THE LOWER 90S.

SUNDAY NIGHT AND MONDAY...AM STILL UNCLEAR AS TO THE TIMING AND
PLACEMENT OF THE REMNANTS OF ERIN. NOT OUT OF THE QUESTION WE
COULD SEE SOME LINGERING SHOWERS AND THUNDERSTORMS SOMEWHERE
ACROSS THE OZARKS. HAVE KEPT SLIGHT CHANCE POPS GOING FOR THESE
PERIODS AND WILL CONTINUE TO EVALUATE AS THE EVOLUTION OF THESE
REMNANTS BECOMES CLEARER. DO THINK TEMPERATURES WILL WARM A FEW
DEGREES OVER THOSE OF SUNDAY WITH LESS CLOUD COVER EXPECTED.

MONDAY NIGHT INTO FRIDAY...A LARGE SCALE RIDGE WILL BUILD ACROSS
THE SOUTHERN HALF OF THE COUNTRY THROUGH MIDWEEK. THE HIGHEST
HEIGHTS WILL TEND TO SLOWLY SHIFT INTO THE SOUTHEAST UNITED STATES
BY THE END OF NEXT WEEK AS HEIGHTS LOWER ACROSS THE WESTERN UNITED
STATES. AM THEREFORE LOOKING FOR A DRY STRETCH OF WEATHER AROUND
MIDWEEK WITH A CONTINUED WARMING TREND. WENT AT OR ABOVE MEX
GUIDANCE FOR THE PERIOD WITH THE ECMWF SHOWING A WARMER SIGNAL
THAN THAT OF THE GFS. WILL NEED TO WATCH POPS LATE NEXT WEEK AS
LOWERING HEIGHTS MAY EVENTUALLY SPREAD INTO THE NORTHERN PLAINS
AND GREAT LAKES...POSSIBLY SENDING A FRONT SOUTH TOWARDS THE
OZARKS.

SCHAUMANN

&&

.AVIATION...

INITIAL THOUGHTS FOR THE 12Z TAFS...WILL CONTINUE SOUTHEAST TO SOUTH
SURFACE FLOW THROUGH THE FORECAST PERIOD AS SURFACE HIGH OVER THE
GREAT LAKES REGION SHIFTS SOUTHEAST INTO THE OHIO VALLEY AND SURFACE
TROUGH DEEPENS OVER THE PLAINS. WILL CARRY VICINITY STORMS FROM LATE
MORNING THROUGH THE AFTERNOON WITH TEMPO THUNDER THROUGH EARLY/MID
AFTERNOON AS PEAK HEATING DESTABILIZES INCREASINGLY MOIST AIRMASS
OVER THE REGION. WILL KEEP VFR CEILINGS THROUGH THE FORECAST AS
REMNANTS OF ERIN REMAIN OVER THE SOUTHERN PLAINS.

TERRY

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 18, 5:44 AM CDT, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
544 AM CDT SAT AUG 18 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
544 AM CDT SAT AUG 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS PRODUCING WIND GUSTS TO 50 MPH...SMALL HAIL...
  FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH A
  LOCALIZED THREAT FOR FLASH FLOODING.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF THE MISSOURI
  OZARKS AND EXTREME SOUTHEAST KANSAS TODAY AND TONIGHT. THE
  BEST CHANCE FOR STORMS WILL BE ALONG AND WEST OF HIGHWAY 65
  FROM LATE THIS MORNING THROUGH EARLY THIS EVENING.

  DISCUSSION:

  A TROPICAL AIRMASS WILL CONTINUE TO OVERSPREAD THE REGION AS
  THE REMNANTS OF TROPICAL STORM ERIN REMAIN OVER WESTERN
  TEXAS. MEANWHILE...AN UPPER LEVEL TROUGH WILL PUSH NORTH
  TOWARDS THE OZARKS LATER THIS MORNING AND THIS AFTERNOON.
  SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP WITH THE
  APPROACH OF THE TROUGH...WITH THE BEST AREAL COVERAGE OF
  SHOWERS AND THUNDERSTORMS ALONG AND WEST OF HIGHWAY 65 FROM
  LATE THIS MORNING THROUGH EARLY THIS EVENING. OTHER ISOLATED
  TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
  POSSIBLE ACROSS THE REMAINDER OF THE OUTLOOK AREA THROUGH
  TONIGHT. SOME OF THE STRONGER STORMS MAY PRODUCE WIND GUSTS
  TO 50 MPH...SMALL HAIL...HEAVY RAINFALL AND FREQUENT
  LIGHTNING STRIKES. A LOCALIZED FLASH FLOOD THREAT WILL EXIST
  DUE TO THE TROPICAL NATURE OF THE AIRMASS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH MONDAY...WITH THE
  BEST CHANCE OF STORMS ACROSS CENTRAL MISSOURI ON SUNDAY. NO
  SEVERE STORMS ARE EXPECTED AT THIS TIME. THUNDERSTORMS WILL
  AGAIN BE POSSIBLE ON THURSDAY AND FRIDAY ACROSS WESTERN
  MISSOURI AND EXTREME SOUTHEAST KANSAS.

  AFTERNOON HEAT INDEX VALUES GREATER THAN 100 DEGREES WILL BE
  POSSIBLE FROM TUESDAY THROUGH FRIDAY OVER PORTIONS OF SOUTH
  CENTRAL MISSOURI AS WELL AS PORTIONS OF WESTERN MISSOURI AND
  EXTREME SOUTHEAST KANSAS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

In the hours before

Local storm report, Aug 18, 9:12 AM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SPRINGFIELD MO
912 AM CDT SAT AUG 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     2 SE CABOOL             37.10N 92.08W
08/17/2007                   TEXAS              MO   LAW ENFORCEMENT

            VERY LARGE TREE DOWN

0510 PM     TSTM WND DMG     5 E STOCKTON            37.70N 93.70W
08/17/2007                   CEDAR              MO   LAW ENFORCEMENT

            TREE DOWN ACROSS ROAD AT COUNTY ROAD 2025 AND HIGHWAY 32.

0525 PM     TSTM WND DMG     8 N STOCKTON            37.81N 93.80W
08/17/2007                   CEDAR              MO   LAW ENFORCEMENT

            TREE DOWN

0545 PM     LIGHTNING        LEBANON                 37.68N 92.66W
08/17/2007                   LACLEDE            MO   EMERGENCY MNGR

            NUMEROUS ELECTRICAL OUTAGES INCLUDING STOPLIGHTS. 911
            SYSTEM IS DOWN AS WELL.

0620 PM     HAIL             CAMDENTON               38.01N 92.74W
08/17/2007  E1.00 INCH       CAMDEN             MO   LAW ENFORCEMENT

            QUARTER SIZE HAIL AND NUMEROUS TREES DOWN IN THE CITY OF
            CAMDENTON.

&&

AFOSTER
Local storm report, Aug 18, 10:57 AM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1057 AM CDT SAT AUG 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     SUNRISE BEACH           38.18N 92.78W
08/17/2007                   CAMDEN             MO   PUBLIC

            50 FOOT TALL AND 35 INCH DIAMETER OAK TREE BLOWN DOWN

&&

GCLAYCOM

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:32 PM CDTFlash Flood WarningSGFMiller6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.